North Dakota, 2009

Flooding in North Dakota, August 1 to 20, 2009

August 1 to 20, 2009 · NWS FGF · 3 events in 3 counties and zones

The lake levels on Devils Lake and Stump Lake continued a slow fall through the month of August. However, there were some mid to late month rains which temporarily stopped the fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The lake levels on Devils Lake and Stump Lake continued a slow fall through the month of August. However, there were some mid to late month rains which temporarily stopped the fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 8:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 8:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
957 PM CDT FRI JUL 31 2009

.DISCUSSION...
REX BLOCK WAS LOCATED OVER WESTERN NORTH AMERICA. WATER VAPOR LOOP
SHOWS UPPER LEVEL CIRCULATION NEAR GFK WITH SOME DRYING/DARKENING
OVER SD. UPPER LEVEL RIDGE WAS OVER BC. AN UPPER LEVEL JET WAS
MOVING DOWN THE EAST SIDE OF THE RIDGE OR INTO FAR WESTERN ND. JET
WILL SHIFT OVER THE RED RIVER VALLEY BY MORNING.

MOST OF THE HEAVIER PRECIPITATION HAS MOVED EAST OF THE AREA.
SCATTERED SHOWERS ACROSS SOUTHERN CANADA AND WESTERN ND HAS
DIMINISHED WITH LOSS OF SUNSHINE.

SOME CLEARING  IS EXPECTED OVER EASTERN ND BY MORNING. THINK
NORTHWEST MN WILL REMAINS MOSTLY CLOUDY. WINDS WILL BE UP ALOFT. SO
WILL NOT GO QUITE AS COLD FOR TONIGHT. WILL UPDATE ZONES.

&&

.PREVIOUS DISCUSSION.../ISSUED 209 PM CDT FRI JUL 31 2009/
MAIN FORECAST CHALLENGE WILL BE THE COLD FRONTAL PASSAGE
TONIGHT...AND THEN ANY POTENTIAL RAIN CHANCES THRU THE REST OF THE
SHORT TERM. GFS SEEMS TO HAVE THE MOST CONSISTENCY WITH THE WEAK
CLIPPER TYPE SYSTEM DROPPING DOWN ON SUNDAY...BUT MODELS ARE IN
COMPLETE DISAGREEMENT WITH REGARD TO PCPN. WILL TEND TO STICK MORE
WITH THE INHERITED FORECAST.

TONIGHT...COLD FRONT AT 18Z WAS ALONG A LINE FROM WALHALLA
SOUTHWEST TOWARD MOBRIDGE SOUTH DAKOTA. THIS IS A LITTLE SLOWER
THAN MODELS WERE SHOWING BUT NOT TOO FAR OFF. MAIN PCPN BAND HAS
BEEN POST FRONTAL...BUT THERE HAVE BEEN SIGNS IN THE LAST FEW
VOLUME SCANS OF SOME DEVELOPMENT RIGHT ALONG THE FRONT ALONG THE
ND/SD BORDER. THIS HAS BEEN FROM NEAR KJMS TO KMBG. SFC BASED
LIFTED INDICES ACROSS SOUTHEAST ND HAVE DIPPED TO -3/-4. THIS IS
STARTING TO GET INTO THE AREA THAT HAS HEATED OUT THE BEST WITH
TEMPS IN THE MID 70S. PROBLEM IS THAT THIS SAME AREA HAS FILLED IN
WITH FAIRLY THICK CLOUDS NOW TOO SO HEATING IS PROBABLY ABOUT
DONE. SFC DEW POINTS IN THE MID 50S ARE IN THIS AREA TOO WHICH IS
ABOUT WHAT MODELS HAD PROGGED. CAPE STILL NOT VERY IMPRESSIVE SO
THINK THE GENERIC TSTMS IN THE FORECAST FOR THIS AREA WILL STILL
WORK FINE. KIND OF SLOWED DOWN THE PROGRESSION OF PCPN CHANCES
THIS EVENING AS THE FRONT MOVES ON THROUGH. WILL LINGER THEM TOO
LONGER FOR MOST AREAS AS WELL...AS THERE HAS BEEN A FAIR AMOUNT OF
DEVELOPMENT AROUND THE STRONG VORTICITY MAX DROPPING INTO NORTH
CENTRAL ND NOW. AS THIS IS A NICE COMPACT FEATURE THAT SHOULD
ROTATE THRU...IT SHOULD BE STRONG ENOUGH TO KEEP SOME LIGHT
SHOWERS GOING PAST SUNDOWN.

SAT-MON...STEEP NORTHWEST FLOW WILL REMAIN OVER THE FA ON SAT. THE
COMBINATION OF COLD TEMPS ALOFT/CYCLONIC FLOW/SFC HEATING COULD
POP A FEW SHOWERS BY AFTERNOON. NAM/CANADIAN MODELS PLASTER A BIT
MORE LIGHT PCPN OVER THE FA THAN THE GFS...SO WILL KEEP PCPN
CHANCES AS THEY WERE...OR MORE SO IN THE NORTHERN/EASTERN FA. GFS
HAS BEEN THE MOST CONSISTENT WITH THE CLIPPER TYPE SYSTEM FOR
SUNDAY. THE NAM HAS COME AROUND TO THIS SCENARIO...BUT ACTUAL
TRACKS ARE STILL QUITE A WAYS OFF. THIS HAS IMPLICATIONS ON PCPN
BANDS/PLACEMENT AND TEMPS. THESE DIFFERENCES REMAIN IN PLAY INTO
MONDAY...AS BOTH MODELS BRING DOWN ANOTHER WEAK SFC LOW. TIMING SO
FAR OFF THAT SOME MODELS HAVE PCPN AND OTHERS DO NOT. THEREFORE
WILL AGAIN STICK WITH INHERITED PCPN CHANCES AND HOPE FOR BETTER
MODEL CONSISTENCY LATER ON.

LONG TERM TUE-FRI...MODELS IN POOR AGREEMENT OVERALL AND
CONFIDENCE NOT TOO HIGH. FOLLOWING ENSEMBLE GUIDANCE LEADS TO A
SOLUTION IN WHICH UPPER RIDGE (CURRENTLY ALONG THE W COAST)
GRADUALLY PROPAGATES EASTWARD. THIS WOULD PLACE THE FA UNDER THE
INFLUENCE OF SFC HIGH PRESSURE AND GRADUALLY WARMING TEMPS. UPPER
RIDGE MAY FLATTEN TOWARD THE END OF THE PERIOD (LEADING TO
INCREASING PRECIP CHANCES)...BUT KEPT ENTIRE PERIOD DRY WITH
UNCERTAINTY.

&&

.AVIATION...
MOSTLY VFR CIGS WERE ACROSS THE AREA. OCCASIONAL MVFR CIGS HAVE
OCCURRED AT DVL. IFR CONDITIONS WERE OVER SOUTHEAST MAN AND CENTRAL
ONT. THE IFR DECK MAY ROTATE SOUTH INTO THE AREA OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 31, 5:37 AM CST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT FRI JUL 31 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY PRODUCE SMALL
HAIL...GUSTY WIND AND BRIEF HEAVY RAIN. RAINFALL AMOUNTS AROUND
ONE QUARTER OF AN INCH OR LESS ARE POSSIBLE...BUT LOCALLY HIGHER
AMOUNTS MAY OCCUR WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC SHOWER AND THUNDERSTORM CHANCES EXIST SATURDAY THROUGH
SUNDAY NIGHT WITH A RETURN TO DRY CONDITIONS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.530, -98.940

Flood, Nelson

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.190, -98.400

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182248, 182255, 182258.